Quiz 46, October 11th, 2019

Question 1

Which of the following statements is true about Wernicke’s Encephalopathy?

A: Administration of 100 mg IV thiamine prophylactically protects against deficiency for approximately one week

B: The 3 classic clinical features of Wernicke’s Encephalopathy are: ophthalmoplegia, paresis, and altered mental status/confusion

C: Only alcoholics get Wernicke’s Encephalopathy

The correct answer is A

Wernicke’s Encephalopathy was discussed on the ever great Tox and Hound blog this week.

Administration of 100 mg IV thiamine prophylactically protects against deficiency for approximately one week.

The 3 classic clinical features include: ophthalmoplegia, ataxia, and altered mental status/confusion. And well, everybody can get Wernicke’s Encephalopathy, as long as you are thiamine deficient.

Tox and Hound – Don’t Wernicke’s, B(1) Happy

Question 2

Source image: litfl.com

According to this 2019 paper, can Emergency Physician Gestalt “Rule In” or “Rule Out” Acute Coronary Syndrome (ACS)?

A: Clinician gestalt is not safe to ‘’rule out’’ ACS

B: Clinician gestalt is sufficiently accurate to ‘’rule in’’ ACS

C: The ECG does not improve the Positive Predictive Value (PPV) when added to clinical gestalt to ‘’rule in’’ ACS

The correct answer is A

REBELem covered this really interesting paper.

Clinician gestalt was not safe to ‘’rule out’’ ACS (NPV 95.0%) and not sufficiently accurate to ‘’rule in’’ ACS (PPV: 71.2%). The ECG did improve the Positive Predictive Value (PPV) when added to clinical gestalt to ‘’rule in’’ ACS (PPV 95%).

Can Emergency Physicians Use Clinical Gestalt to Predict Acute Coronary Syndrome?

Question 3

A 28-year-old male presents to the ED with hyperthermia, tachycardia and a yellow discoloration of the skin, eyes and body fluids. He states he just started a new weight loss supplement and his symptoms started about 5 hours after ingestion.

Which bodybuilding supplement is associated with these symptoms?

A: Creatine

B: Arginine

C: DNP (2,4-dinitrophenol)

D: Ginseng

The correct answer is C

ALiem covered DNP intoxication last week.

DNP is a yellow organic compound which causes mitochondrial uncoupling, loss of ATP production and unregulated hyperthermia. It can affect all organ systems and can cause yellow discoloration of the skin. Symptoms will present within 4-8 hours. DNP is currently on the market as a weight loss agent.

The treatment exists of supportive care and management of hyperthermia.

ACMT Toxicology Visual Pearls: Getting Caught Yellow-handed

Question 4

A 37-year-old patient is brought to your Emergency Department after being shocked with a conductive energy device (CEW) (for example a TASER) for about 5 seconds. He is awake, alert and does not have any physical complaints.

Which of the following has to be part of your initial work-up?

A: Electrocardiogram

B: Serum CK

C: Electrolytes

D: None of the above

The correct answer is D

This recently published paper was discussed on JournalFeed.

CEW’s give a jolt of 50.000 volts, which seems like a lot. If the duration of the shock was below 15 seconds (which should normally be enough for a defense mechanism) and your patient is awake and alert, there is no indication for ECG, prolonged cardiac monitoring or measurement of troponin. Also, no studies found electrolyte abnormalities. Marginal elevations of lactate and CK are occasionally encountered. A careful physical examination should be enough to rule out injury from the device.

Question 5

Source image: https://first10em.com/heparin/

Which of the following statements about Heparin in management of Acute Coronary Syndrome is true?

A: The practice of giving STEMI patients anticoagulation is based on strong evidence

B: There are no trials of Heparin in STEMI patients undergoing percutaneous coronary intervention (PCI)

C: Heparin is absolutely necessary for PCI

The correct answer is B

Justin Morgenstern covered Heparin in STEMI and PCI on his latest post on First10EM.

‘’ The practice of giving STEMI patients anticoagulation has never been based on strong evidence. There are no trials of heparin in STEMI patients undergoing PCI, and the trials of heparin in thrombolysed patients are mixed and have significant flaws.’’

Heparin does not seem to be absolutely necessary for elective PCI neither, for the only strong evidence available (the CIAO trial) demonstrated harm from heparin in the setting of PCI for stable coronary artery disease.

Heparin in STEMI and PCI – does it help?

Would you like to receive an e-mail every time a quiz is published? Please leave your e-mail address here:

This quiz was written by Eefje Verschuuren, Nathalie Dollee Kirsten van der Zwet and Hüsna Sahin

Reviewed and edited by Rick Thissen

Leave a Reply

Your email address will not be published. Required fields are marked *